Jump to content

IV infiltration

Nurses   (276 Views | 7 Replies)

LibraNurse27 has 7 years experience as a BSN, RN and specializes in Community Health, Med/Surg, ICU Stepdown.

1 Follower; 3,426 Profile Views; 309 Posts

Hi all, with nothing to do at home I have plenty of time to ruminate over every little occurrence from my last shift 😰 I had an alcohol withdrawal pt. who was hallucinating, ripping out IVs and monitors, jumping out of bed, blah blah you know the deal! Getting IV mag, K, thiamine, banana bag, etc. through a good IV. We assess IVs q4 but I try to do more often if infusing. There were 2 hrs I was busy with other pts and this pt had a sitter so I helped him redirect pt a few times but didn't glance at the IV. During this time pt was jumping out of bed and pulling the IV pump with him so that's probably what made the IV go bad.

Later I saw the site was red and swollen. Looked like a lot of fluid, which is possible since banana bag running at 125ml/hr so that would be 250ml going in since last assessment. Best as I can describe is a big, red swollen bump. I tried to do a warm compress and elevate but it was impossible due to pt's agitation. After new IV and Ativan he started calming down at change of shift. I let next shift know about the infiltration. I'm worried about it since I'm not sure exactly what infiltrated and when, and what was done on next shift. What is worst case scenario? I've seen K infiltrate but with alert pts able to cooperate with compress and elevation and they were OK. Not sure if banana bag or thiamine infiltrating is serious.

I have at least one etoh withdrawal pt per shift and honestly I'm so tired of it 😓Tired of being hit and grabbed and not able to focus on clinical stuff due to so much effort spent dealing with behaviors/safety. If I never give IV potassium again I will rejoice. Sorry for the drama, just stressed about this! Any opinions appreciated, even if it is to say I messed up and pt will have bad outcome =( 

Share this post


Link to post
Share on other sites

Sour Lemon has 9 years experience.

3 Followers; 4,444 Posts; 33,498 Profile Views

20 minutes ago, LibraNurse27 said:

Hi all, with nothing to do at home I have plenty of time to ruminate over every little occurrence from my last shift 😰 I had an alcohol withdrawal pt. who was hallucinating, ripping out IVs and monitors, jumping out of bed, blah blah you know the deal! Getting IV mag, K, thiamine, banana bag, etc. through a good IV. We assess IVs q4 but I try to do more often if infusing. There were 2 hrs I was busy with other pts and this pt had a sitter so I helped him redirect pt a few times but didn't glance at the IV. During this time pt was jumping out of bed and pulling the IV pump with him so that's probably what made the IV go bad.

Later I saw the site was red and swollen. Looked like a lot of fluid, which is possible since banana bag running at 125ml/hr so that would be 250ml going in since last assessment. Best as I can describe is a big, red swollen bump. I tried to do a warm compress and elevate but it was impossible due to pt's agitation. After new IV and Ativan he started calming down at change of shift. I let next shift know about the infiltration. I'm worried about it since I'm not sure exactly what infiltrated and when, and what was done on next shift. What is worst case scenario? I've seen K infiltrate but with alert pts able to cooperate with compress and elevation and they were OK. Not sure if banana bag or thiamine infiltrating is serious.

I have at least one etoh withdrawal pt per shift and honestly I'm so tired of it 😓Tired of being hit and grabbed and not able to focus on clinical stuff due to so much effort spent dealing with behaviors/safety. If I never give IV potassium again I will rejoice. Sorry for the drama, just stressed about this! Any opinions appreciated, even if it is to say I messed up and pt will have bad outcome =( 

Sounds like the patient has much bigger problems than IV infiltration. I would suggest a few things, though.

When you have a sitter, they can be instructed to watch the IV site and report any abnormalities to you right away. Obviously, you can't be there all the time, which is why the patient has a sitter.

I would also keep in mind that confused patients may become more agitated and pull at their lines if they're feeling pain or discomfort. They can feel it before we can see it. Even wetting the bed gets some people very agitated who are normally very calm.

And, it's sometimes best to jump to Ativan/Librium sooner rather than later. If you have a patient who's an obvious problem, or likely to become one, call for orders early (if you don't already have them).

I think you should enjoy your days off and not worry too much. This is a relatively minor problem and I suspect that your patient will be fine, maybe just a little sore.

 

Share this post


Link to post
Share on other sites

LibraNurse27 has 7 years experience as a BSN, RN and specializes in Community Health, Med/Surg, ICU Stepdown.

1 Follower; 309 Posts; 3,426 Profile Views

Yes, I think with too much time on my hands I'm over thinking things. Update is the pt is fine and his arm is fine. Well fine other than still withdrawing and dealing with etoh addiction 😓 I wanted to give Ativan earlier but MD wanted to rule out psych issue causing hallucinations, took forever for psychiatrist to be available, pt had incorrect history of schizophrenia in the chart... what a mess. All day paging MD for pro ativan/librium and kept getting response of wait for psych.

Psych said all symptoms appear to be from withdrawal, visual hallucination very uncommon in schizophrenia and no other s/sx of history. I was afraid pt would fall, have seizure, etc. So frustrating. Glad everything OK. Thanks for the advice and reassurance!

Share this post


Link to post
Share on other sites

amoLucia specializes in LTC.

1 Follower; 5,616 Posts; 47,244 Profile Views

Oh, the fond memories of etoh withdrawal pts! Looong time ago early in my career. Had our protocol down pat in my memory (then and still now some 40+ years later). I could recite it verbatim - except to leave the LIBRIUM dose blank. We were liberal with the Librium. As long as we could arouse the pt and have no distress issues, it was best to just leave the pt to sleep it off. Best avoiding the physicality issues.

We had our regular FFers. Funny, they were really very nice folks after they dried out.

OP - you did the best you could under 'heavy fire'. It's tough at times to remember that etoh addiction is a sickness.

And no need to beat yourself up while ruminating all the 'what ifs'.

Like that song go 'Let it Go' (also Let It Be', Beatles).

Stay safe.

Share this post


Link to post
Share on other sites

LibraNurse27 has 7 years experience as a BSN, RN and specializes in Community Health, Med/Surg, ICU Stepdown.

1 Follower; 309 Posts; 3,426 Profile Views

4 hours ago, amoLucia said:

Oh, the fond memories of etoh withdrawal pts! Looong time ago early in my career. Had our protocol down pat in my memory (then and still now some 40+ years later). I could recite it verbatim - except to leave the LIBRIUM dose blank. We were liberal with the Librium. As long as we could arouse the pt and have no distress issues, it was best to just leave the pt to sleep it off. Best avoiding the physicality issues.

We had our regular FFers. Funny, they were really very nice folks after they dried out.

OP - you did the best you could under 'heavy fire'. It's tough at times to remember that etoh addiction is a sickness.

And no need to beat yourself up while ruminating all the 'what ifs'.

Like that song go 'Let it Go' (also Let It Be', Beatles).

Stay safe.

I love your answer, thanks so much! I agree many of these patients are very nice when they come out of the withdrawal. Many have been through hard times and are in difficult circumstances and I totally understand why they drink. I apologize for my complaints and lack of empathy in my first post.

Share this post


Link to post
Share on other sites

1,886 Posts; 18,915 Profile Views

The problem is trying to correct chronic problems during an acute event.

The alcoholic with crappy lab values had crappy lab values every second of every day leading up to this visit and didn't die once. 

Why on earth are we trying to maintain a non critical IV infusion on these people?  K is 3.0- better get them on a cardiac monitor- STAT!

It's frustrating, annoying, and not particularly safe.

Share this post


Link to post
Share on other sites

amoLucia specializes in LTC.

1 Follower; 5,616 Posts; 47,244 Profile Views

hherrn - you're right. But IVs help to justify the admission.

OP - even with a wonderfully coop pt, the IV can infiltrate. (Been there!)

And don't apologize for venting - it's kind of NEEDED in these times.

Hang in there. After renal pts, I found the detox/etoh pts most interesting.

But what a job they were!

Stay safe all.

Share this post


Link to post
Share on other sites

LibraNurse27 has 7 years experience as a BSN, RN and specializes in Community Health, Med/Surg, ICU Stepdown.

1 Follower; 309 Posts; 3,426 Profile Views

Thanks to both of you! I never thought about their labs being chronically low... about 90% of my etoh pts have low mag, K and phos!

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.